Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 5, 1997, 10:00 AM EST for Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 10:00 AM EST (15:00 UTC)
- Expired
- Mar 5, 1997, 1:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 051503 FFWJKL KYC011-051-063-065-069-109-121-125-129-147-165-173-175-189-197- 203-205-231-235-237-051800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1000 AM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM EST (NOON CST) FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...BATH ...ESTILL ...MENIFEE ...MONTGOMERY ...POWELL IN SOUTHEAST KENTUCKY ...CLAY ...JACKSON ...KNOX ...LEE ...MORGAN ...OWSLEY ...WOLFE IN EAST KENTUCKY ...ELLIOTT IN NORTHEAST KENTUCKY ...FLEMING ...ROWAN IN SOUTH CENTRAL KENTUCKY ...LAUREL ...MCCREARY ...PULASKI ...ROCKCASTLE ...WAYNE ...WHITLEY AT 1000 AM EST A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUE MOVING OVER SATURATED AREAS OF EASTERN AND CENTRAL KENTUCKY. THIS RAIN WILL LAST THROUGH NOON DROPPING ANOTHER 1/2 TO 1 AND 1/2 INCHES OF RAINFALL. THIS WILL FURTHER AGGRAVATE THE CURRENT HIGH WATER SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. GREIF/BALLARD/MARSHALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:37 AM EST, 6 hours 23 minutes earlier.
Area forecast discussion, Mar 5, 3:37 AM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EST WED MAR 5 1997 FLASH FLOOD WATCH NEEDED FOR EASTERN KY TODAY AND THIS EVENING. MODELS NEARLY SIMILAR IN PROGESSING NEXT STRONG SHORT WAVE FROM CO/KS QUICKLY EAST THROUGH KY INTO THIS EVENING. THE WETTER ETA MODEL IS STILL FAVORED WHICH ACCUMULATES AROUND THREE QUARTER INCHES /0.75/ VERSUS NGM /0.33/ INCH AT JKL. MUCH OF KY IN FAVORABLE LIFT REGIME OF RIGHT ENTRANCE REGION OF 130-150 KT SW JET STREAMING FROM TX TO THE EASTERN GREAT LAKES. STRONG PUNCH OF PVA BY 00Z ALONG WITH UVM BY 18Z AND UPPER LEVEL DIFFLUENCE PATTERN. MOIST ATMOSPHERE IN THE GULF COAST STATES WITH 50+ DEWPOINTS STREAMING N INTO THE MID MS VALLEY AHEAD OF A COLD FRONT ENTERING FAR NW KY. ALSO HAVE LOW PRESSURE OVER NE TX DEEPENS AND RACES NE TO NEAR CVG BY 18Z AND PIT BY 00Z. AT 8Z PATCHY DENSE FOG SETTING UP IN PROTECTED MOUNTAIN VALLEYS UNDER CLEAR SKIES...LIGHT SSE TO CALM WINDS. TEMPERATURES RANGE FROM ABOUT 40 VALLEYS TO AROUND 50 HILLTOPS. LATEST MICROSWIS SHOTS AFTER THE ECLIPSE SHOW MID/HIGH CLOUDS STREAMING SE INTO CENTRAL KY SO THESE TO HOLD SE KY TEMPERATURES NEARLY STEADY OR EVEN RISE A FEW DEGREES REST OF NIGHT AS DANVILLE ROSE 3 DEGREES IN 1 HOUR. SKIES TO BECOME MOSTLY CLOUDY AROUND DAYBREAK WITH SHOWERS DEVELOPING DURING MIDDAY WITH THUNDERSTORMS A RISK THIS AFTERNOON...LDS ALREADY SHOWING RETURNS INTO W TN. SOME OF THESE STORMS COULD ENHANCE RAINFALL AMOUNTS TO 1-2 INCHES IN A COUPLE HOURS PER NCEP HENCE WARRANTING FLASH FLOOD WATCH. SHOWERS AND EVEN A FEW THUNDERSTORMS WITH HEAVY RAINS STILL LIKELY THIS EVENING ESPECIALLY BEFORE 00Z WHEN COLD FRONT PASSES SE. DYNAMICS QUICKLY DEPART AFTER MIDNIGHT ENDING SHOWERS OVERNIGHT. CLOUDY SKIES TREND MOSTLY CLOUDY TOWARD DAYBREAK THU AS DRYER AIR...MEAN RH OF 25- 30% WORKS IN FROM THE WEST BUT LOW LEVEL MOISTURE LINGERS ALONG WITH UPSLOPE WNW WINDS. BELIEVE SE KY TO WARM TO FAN HIGHS OF 60-65 WITH SW WAA WINDS PICKING UP TO 10-15 MPH. LOWS TONIGHT TO VARY FROM THE LOWER 30S NW NEAR LEX TO NEAR 40 ALONG THE VA BORDER. WORKING WITH FLASH FLOOD WARNING FOR PIKE COUNTY THROUGH 1130 AM EST. A MASSIVE 25 FOOT MUDSLIDE ONTO MARROWBONE AND BAD FORK CREEKS MAKING 15 TO 20 FAMILIES ISOLATED SINCE LATE TUE EVENING. PIKE COUNTY ROAD CREW TO RETURN TO THE SCENE AT DAWN TO WORK AT CLEARING AWAY MUDSLIDE. WYMT NEWS TEAM FROM HAZARD ALSO ARRIVING AT THE SCENE EARLY THIS MORNING. JKL \ 62/33/48 +8- LOZ 63/35/48 +7- HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 11:34 PM EST | Flash Flood Warning | JKL | Pike | 12 hr |
| Mar 5, 9:05 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 45 min |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Lee, Menifee, Morgan, Powell, Wolfe | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Estill | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Elliott | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Wayne | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Owsley | 3 hr |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 2 min |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 32 min |
| Mar 5, 11:55 AM EST | Flash Flood Warning | JKL | Pike | 6 hr |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | Menifee, Morgan | 3 hr |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.